B12 Injections Causing Potassium Drop Paralysis

Hello my mother has very low b12 (109) and her doctors are known to be very bad and I'm very worried. They have been giving her b12 shots (the cycle type not the one the begins with an m) and she goes into paralysis with heart beat irregularities and I think it's because of her potassium dropping but they won't even do a blood test for us to make sure they say she is just complaining (all though she can't move or speak until hours after the shot) I believe she has peenicious anemia and want her to continue treatment since the b12 should eventually work, but this potassium thing is very serious so I had her stop until o figure out how to prevent it. Is there some drink or pill or something with enough potassium to keep her from becoming paralyzed after each shot? The doctors won't believe me or check her potassium or give her an so I want to see if something will help that I could find for her so she can continue her treatment before she completely loses her ability to walk (she has had this for 10 years and is becoming paralyzed from the waist down because they said it was MS even though she tested negatively for MS) they are just now beginning to treat this disease as what it is but they are doing it in such a way I'm worried they might kill her. I'm a scared and worried daughter. I am in college studying physics but also have done a lot in medicine but still no one ever respects my input.

8 Replies

oldestnewest
  • Worrieddaughter that sounds awful :0( I am sure some more peeps will come in more expierenced than me to help you out. I had started to take 2 - 5000mcg B12 a day and on the third day rushed to A&E with an irregular heartbeat of 149 beats per minute. They did not check postassium as all calmed down before ecg tracing. As I read that B12 can use a lot of postassium I am now supplimenting with raw coconut water (hate it) and 2 bananas a day. Normally I have a high leafy diet but the low B12 had caused my appertite to disappear for the last 6 months and I was feeling constant nausea and lost my taste.

  • Thank you I hope to send my mom to a nutritionist soon. She has been a vegetarian for 30 years but does not eat healthfully at all! I hope she recommends something like this to help. I hope you continue to improve in your health:)

  • If one has megaloblastic anaemia caused by low B12 then the sudden burst of red cell formation when B12 levels are increased can cause lowered potassium. But that lowering is quite slow (several days at least). Having one shot will not cause potassium levels to suddenly drop to a dangerous level.

    Once that burst of red cell formation is over (3 or 4 months) potassium levels will go back to normal so there is no need to supplement ( no more yucky coconut water - ugh!)

  • So do you not think it was her potassium dropping directly following the injection? She experienced paralysis, an inability to speak for a while then really slurred speech, slow cognitive function, an extremely red face, and irregular heartbeat. At first I thought it was an allergic reaction. Whatever it was no one seemed to care even though my mother also has a heart defect that makess these irregular heartbeats even more dangerous. Thanks for the reply!

  • what fbirder is saying is that it is unlikely that potassium levels falling is the cause of the symptoms your mother has.

    this article lists the symptoms of low potassium.

    It lists weakness, but it doesn't list paralysis

    healthline.com/health/hypok...

    it also lists the causes - which include poor absorption - which can be a consequence of PA and other conditions that cause B12 deficiency.

    there are other things that could cause these symptoms and it would probably be best to start looking for these and working with her doctors on that.

  • I have read about hypokalemic periodic paralysis and that is a paralysis caused by low potassium but now I see that that is a chronic illness so it couldnt be that. That is interesting. Now I am wondering: has anyone else every experienced a paralysis and any of the other symptoms I mentioned following the shot? Thanks for the reply that makes sense.

  • a number of people have reported feeling worse and having bad reactions in the 24-48 hours after a B12 shot - particularly seems to be caused by methyl.

  • It sounds terrible and you are right - they should at least check her levels.

    I have a high potassium diet - try Googling it for sources she might like - but I also take a judicious amount of Lo-Salt which is high in potassium. I know you are being careful but I can't emphasise enough how careful you must be.

    Metabolism and energy release is a intricate process which is dependent on all sorts of vitamins, minerals and amino acids which must be in roughly the right quantity balance for it to work.

    In addition to my daily jabs, I need a broad spectrum multivitamin and mineral supplement plus extra folate, potassium, magnesium and iron and need to eat pork products and fish regularly to be well. I have found this out by trial and error using advice from people on here and from the PA and B12d Facebook support group.

    I applaud your care and for trying to help. Good luck!

You may also like...